Alert archive / New York / Freezing Rain Advisories in 2007

Freezing Rain Advisory 1, NWS Buffalo, NY

December 31, 2006Jefferson County, Lewis County, New York

NWS Buffalo, NY issued this freezing rain advisory at Dec 31, 2006, 8:53 PM EST for Jefferson County, Lewis County, New York. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Dec 31, 2006, 8:53 PM EST (01:53 UTC)
Expired
Dec 31, 2006, 11:27 PM EST
In force
3 hr
Issued by
NWS Buffalo, NY

Counties Jefferson County, NY, Lewis County, NY

The radar

The Ft Drum radar (KTYX), 16 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2007-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2007-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS41 KBUF 010153
WSWBUF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
853 PM EST SUN DEC 31 2006

...FREEZING RAIN EXPECTED ACROSS PARTS OF THE NORTH COUNTRY EARLY TONIGHT...

.LOW PRESSURE LOCATED OVER THE UPPER MIDWEST THIS EVENING WILL
MOVE TO THE NORTHEAST OVERNIGHT AND REACH SOUTHERN ONTARIO BY NEW
YEARS DAY. RAIN DEVELOPING AHEAD OF THIS SYSTEM WILL CONTINUE TO
SPREAD EAST ACROSS WESTERN AND CENTRAL NEW YORK STATE TONIGHT.
TEMPERATURES ACROSS PARTS OF THE NORTH COUNTRY WILL REMAIN AT OR
SLIGHTLY BELOW FREEZING FOR THE FIRST HALF OF THE NIGHT. THIS WILL
RESULT IN SOME FREEZING RAIN...ESPECIALLY ACROSS THE HIGHER
ELEVATIONS WHERE TEMPERATURES WILL STAY NEAR FREEZING THE LONGEST.
THE FREEZING RAIN IS EXPECTED TO CHANGE TO ALL RAIN SHORTLY AFTER
MIDNIGHT AS SURFACE TEMPERATURES MODERATE ABOVE FREEZING ACROSS
THE ENTIRE AREA.


NYZ007-008-010600-
/O.NEW.KBUF.ZR.Y.0001.070101T0153Z-070101T0600Z/
JEFFERSON-LEWIS-
INCLUDING THE CITIES OF...WATERTOWN...LOWVILLE
853 PM EST SUN DEC 31 2006

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 1 AM EST MONDAY...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A FREEZING
RAIN ADVISORY...WHICH IS IN EFFECT UNTIL 1 AM EST MONDAY. 

LIGHT RAIN WILL SPREAD EAST ACROSS THE AREA THIS EVENING. POCKETS
OF FREEZING RAIN WILL DEVELOP IN THOSE LOCATIONS WHERE SURFACE
TEMPERATURES REMAIN CLOSE TO FREEZING THE LONGEST. THE FREEZING
RAIN WILL END SHORTLY AFTER MIDNIGHT AS TEMPERATURES MODERATE
ABOVE FREEZING ACROSS THE ENTIRE AREA.

A FREEZING RAIN ADVISORY IS ISSUED WHEN ICING IS EXPECTED IN THE
AFFECTED AREAS, BUT NOT ENOUGH TO DISRUPT TRAVEL OR DAMAGE TREES
AND POWER LINES. INSTEAD, PATCHES OF ICE WILL CAUSE SLICK SPOTS
ON ROADWAYS AND SIDEWALKS. WALKING AND DRIVING COULD THEREFORE BE
DIFFICULT, BUT NOT IMPOSSIBLE.

$$
1 follow-up statement
000 
WWUS41 KBUF 010427
WSWBUF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
1127 PM EST SUN DEC 31 2006

...THREAT OF FREEZING RAIN ENDS ACROSS THE NORTH COUNTRY...

.TEMPERATURES HAVE WARMED ABOVE FREEZING ACROSS THE HIGHER
ELEVATIONS EAST OF LAKE ONTARIO. THEREFORE...THE THREAT OF
FREEZING RAIN HAS ENDED.

NYZ007-008-010530-
/O.CAN.KBUF.ZR.Y.0001.000000T0000Z-070101T0600Z/
JEFFERSON-LEWIS-
INCLUDING THE CITIES OF...WATERTOWN...LOWVILLE
1127 PM EST SUN DEC 31 2006

...FREEZING RAIN ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE
FREEZING RAIN ADVISORY. 

TEMPERATURES HAVE WARMED ABOVE FREEZING ACROSS THE HIGHER
ELEVATIONS EAST OF LAKE ONTARIO. THEREFORE...THE THREAT OF
FREEZING RAIN HAS ENDED.

$$

What forecasters said that day

The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this freezing rain advisory went out at Dec 31, 8:23 PM EST, 30 minutes earlier.

Area forecast discussion, Dec 31, 8:23 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
823 PM EST SUN DEC 31 2006

.UPDATE...

MAINLY LIGHT RAIN CONTINUES TO SPREAD EAST ACROSS THE AREA THIS
EVENING AS MOISTURE SURGES AHEAD OF THE UPPER MIDWEST LOW. THE
EASTERN EDGE OF THE RAIN SHIELD IS BEGINNING TO MOVE INTO OUR
EASTERN LAKE ONTARIO COUNTIES WHERE SOME LOCATIONS ARE STILL AT OR
A LITTLE BELOW FREEZING. EXPECT THIS RAIN TO STAY MAINLY ALOFT
FOR A FEW MORE HOURS...BUT WHEN THE RAIN DOES REACH THE GROUND
THERE WILL BE POCKETS OF FREEZING RAIN SETTING UP ACROSS JEFFERSON
AND LEWIS COUNTIES. THEREFORE...HAVE DECIDED TO ISSUE A SHORT
LIVED (UNTIL 1 AM) FREEZING RAIN ADVISORY FOR THESE TWO COUNTIES.
THE REST OF THE CWA WILL STAY WARM ENOUGH FOR JUST RAIN.

&&

.SHORT TERM /REST OF TONIGHT/...

&&

.PREV DISCUSSION...
/ISSUED 249 PM EST SUN DEC 31 2006/

SHORT TERM /TONIGHT THROUGH WEDNESDAY/...

RAIN IS MOVING TOWARD THE AREA ON SCHEDULE. THE NAM BUFKIT SHOWS A
WARMER AIR MASS TONIGHT, AND WINDS EAST OF LAKE ONTARIO SHOULD BE
ENOUGH TO MIX OUT ANY LOWER SUB FREEZING LAYER BEFORE THE ONSET OF
THE RAIN, SO WE DO NOT EXPECT ANY FREEZING RAIN TONIGHT.

A DRY SLOT MOVES IN MONDAY, NEW YEARS DAY, SO MOST OF THE DAY
SHOULD BE RAIN-FREE BEFORE SHOWERS WITH A COLD FRONT MOVE IN. THE
GFS SHOWS MUCH LESS COVERAGE, SO WE HAVE KEPT THE POPS MONDAY
NIGHT AT 40%, A BLEND OF THE MAV AND MET MOS VALUES. TEMPERATURES
BEHIND THE FRONT WILL BE COLD ENOUGH TO CHANGE TO SNOW OVER HIGHER
ELEVATIONS, BUT THE POPULATION CENTERS WILL REMAIN LIQUID.

BOTH THE NAM AND GFS SHOW THE PRECIPITATION EXITING BEFORE SUNRISE
TUESDAY MORNING. THE AIR IS COLD ENOUGH FOR LAKE ENHANCEMENT, BUT
POST FRONTAL SUBSIDENCE WILL KEEP THE CRYSTAL GROWTH REGION TOO
DRY FOR ANYTHING MORE THAN 20% POPS SOUTHEAST OF LAKE ONTARIO.

MILD AND DRY RETURN ON WEDNESDAY, WITH NOTHING MORE THAN AN
INCREASE IN MIDDLE CLOUDS WITH A PASSING UPPER VORTICITY CENTER.

LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...

HIGH PRESSURE CENTERED OVER THE MID ATLANTIC COAST WILL MAINTAIN THE
MIDWEEK PRECIPITATION FREE PERIOD THROUGH THURSDAY EVENING. THERE
WILL BE INCURSIONS OF MID AND HIGH CLOUDS AT TIMES...BUT SKIES
SHOULD BE CLEAR TO PARTLY CLOUDY WEDNESDAY NIGHT THROUGH THURSDAY
EVENING. CLOUDS WILL INCREASE AND THICKEN THURSDAY NIGHT AS MOISTURE
LIFTS FROM THE SOUTH AND AN OPEN SHORT WAVE PASSES CLOSE BY TO OUR
SOUTH. THIS WILL BRING A CHANCE OF RAIN STARTING EARLY FRIDAY AND
CONTINUING TO FRIDAY EVENING. THE OVERALL WIND FLOW WILL BE FROM THE
SOUTHWEST AND 850MB TEMPS WILL REMAIN ON THE PLUS SIDE...+2C TO
+5C...KEEPING ANY PRECIPITATION IN LIQUID FORM. ANOTHER PACIFIC
TROUGH CROSSING THE PLAINS OVER THE WEEKEND WILL BRING A SURFACE LOW
TO THE CENTRAL GREAT LAKES ON SATURDAY...PASSING TO OUR NORTHWEST
AND PROLONGING THE INFLUX OF MILD AIR AND CHANCE FOR RAIN. THE COLD
FRONT TRAILING THE LOW WILL BRING SHORT LIVED COLD ADVECTION LATE
SATURDAY NIGHT AND SUNDAY WITH A CHANCE FOR SNOW. 12Z GFS 850MB
TEMPS FALL TO -7C TO -9C OVER LAKE ONTARIO AND THE NORTH COUNTRY AND
RANGING FROM -4C TO -6C OVER THE REST OF THE FORECAST AREA. THIS IS
2C TO 3C WARMER THAN THE PREVIOUS 06Z GFS AND THIS LESS COLD PATTERN
WILL LIMIT THE RISK FOR LAKE EFFECT LATE NEXT WEEKEND.

AVIATION /20Z-18Z/...

COMPLEX OCCLUDED SYSTEM OVER THE MIDWEST WILL BRING LOWERING CLOUDS
AND WIDESPREAD LIGHT PRECIPITATION TO THE REGION THIS EVENING AND
OVERNIGHT. LOW MVFR TO IFR CONDITIONS SHOULD SPREAD ACROSS OUR AREA
THIS EVENING AND EARLY TONIGHT...ALTHOUGH MVFR CEILINGS AND
VISIBILITY ARE EXPECTED FOR OUR TAFS SITES EARLY MONDAY.

MARINE...

EAST TO SOUTHEAST WINDS WILL BECOME SOUTHERLY AND INCREASE TONIGHT
AS A SLOW MOVING FRONTAL SYSTEM APPROACHES THE EASTERN LAKES. WINDS
WILL SHIFT TO SOUTHWEST MONDAY NIGHT WITH A SHORT LIVED SHIFT TO
WEST AND NORTHWEST ON TUESDAY. SOUTHWEST WINDS WILL DOMINATE THROUGH
THE REST OF THE WEEK AS HIGH PRESSURE BECOMES FIXED OVER THE MID
ATLANTIC STATES.

CLIMATE...

ROCHESTER HAS A MONTHLY SNOWFALL TOTAL OF 4.3. THIS WILL DEFINITELY
BE IT FOR THE MONTH, SO IT WILL BE LEAST SNOWY DECEMBER SINCE 1939
AND 4TH LEAST EVER (123 YRS). ALSO...THE 5.2 SEASON TOTAL WILL BE
2ND LEAST EVER THROUGH DECEMBER. AS FOR TEMPERATURES...ROCHESTER
WILL DEFINITELY HAVE THEIR WARMEST DECEMBER EVER...AVERAGING 38.9 OR
39.0...AND WILL SHATTER PREVIOUS RECORD OF 37.4 IN 1923/1982. THE
CITY ALSO WILL HAVE ITS WARMEST NOVEMBER/DECEMBER COMBO EVER...AND
2ND WARMEST YEAR EVER (TO 1931).

IN BUFFALO...DECEMBER STATISTICS WILL BE IMPRESSIVE AS WELL. AVERAGE
TEMPERATURES WILL END UP 37.1 TO 37.3...ENOUGH TO BE 4TH WARMEST
DECEMBER IN 136 YRS OF RECORD. BUFFALO WILL ALSO HAVE ITS 2ND
WARMEST NOVEMBER-DECEMBER COMBO EVER...AND 2006 WILL BE 2ND WARMEST
YEAR EVER (TO 1998). AND...SNOWFALL HAS ALSO BEEN A STRANGER.
DECEMBERS 7.5 TOTAL IS 7TH LEAST IN THE 64 YR AIRPORT RECORD...AND
THE NOVEMBER-DECEMBER COMBO OF 9.6 IS 3RD LEAST. THIS MAKES THE
OCTOBER BLITZ (22.6) EVEN MORE BIZARRE IN COMPARISON.

FINALLY..THE NEARLY UNPRECEDENTED STRETCH OF WARMTH (21 CONSECUTIVE
DAYS ABOVE NORMAL) HAS ALLOWED LAKE ERIE TO REMAIN UNUSUALLY MILD.
THE 43 DEGREE LAKE TEMP WAS THE WARMEST EVER FOR DECEMBER 30.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...FREEZING RAIN ADVISORY UNTIL 1 AM EST MONDAY FOR NYZ007-008.
MARINE...NONE.

&&

SHORT TERM...TJP
Hazardous weather outlook, Dec 31, 3:01 PM EST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
301 PM EST SUN DEC 31 2006

NYZ001>008-010>014-019>021-085-010930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-
LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
301 PM EST SUN DEC 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-010930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
301 PM EST SUN DEC 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

Nearby

Freezing Rain Advisories in New York, 2007Every freezing rain advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.